Hail, Clarion
- When
- June 9, 4:10 PM EST
- Where
- Clarion County, 0.52 mi W of Cultsville
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.100, -79.460
Received a picture of hail next to a ruler from an EM near Sligo, PA.
An organized line of convection crossed the region, with 40-45 knots of unidirectional shear out of the southwest. This along with 100-1500 J/kg of surface-based CAPE resulted in severe weather across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
An organized line of convection crossed the region, with 40-45 knots of unidirectional shear out of the southwest. This along with 100-1500 J/kg of surface-based CAPE resulted in severe weather across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 9, 2:19 PM EST, 1 hour 51 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 319 PM EDT Mon Jun 9 2025 .SYNOPSIS... Showers and thunderstorms are expected through this evening as a cold front crosses the area. High pressure will then provide quiet weather with less humidity Tuesday through Thursday. Rain chances return Friday and on into the weekend. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... KEY MESSAGES: - Thunderstorms with potential for damaging winds and heavy rainfall through this evening --------------------------------------------------------------- Sufficient heating with temperatures in the 70s and Tds in the middle 60s has resulted in SBCAPE of about 1,500 j/kg. Wind fields continue to strengthen and expecting 850 700 500 mb flow unidirectional from SW at roughly 30 45 50 knots respectively which is the main ingredient to support damaging wind gusts. 30 meter height falls this evening help with lift as upper low tracks from Wisconsin to northern lower Michigan. Some limitations to severe potential include weak mid level lapse rates and DCAPE values of just 200-400 j/kg. Low level shear is marginal for significant tornadoes. Decent moisture transport and PWs of 1.4" create some concern for heavy rainfall, and individual storms will have heavy downpours but will be fast moving and only training or multiple rounds would produce impactful amounts of rain. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/... KEY MESSAGES: - Dry and less humid weather on tap ---------------------------------------------------------------- 30 meter height rises Tuesday and 50 meters Wednesday are expected with 500 mb heights stabilizing around 5850 meters with relatively fast WNW flow setting up. High pressure at surface should control the Ohio Valley during the period with lowering Tds and quiet conditions. Temperatures warm into the middle 80s by Thursday. Weak upper trough sneaks across AZ and NM in route to OK/TX during the period, which will set up our weather for the weekend. && .LONG TERM /FRIDAY THROUGH MONDAY/... KEY MESSAGES: - Rain chance returns Friday through Monday ------------------------------------------------------------------- Westerly flow with heights in the middle 580s expected during the period. Confluent flow pattern aloft northeast of the central US trough should keep high pressure over the Great Lakes area and set up a slow moving west-east frontal zone in the Ohio Valley which will gradually allow for moisture pooling and destabilization during the period. Flow does weaken and vertical wind shear would support weakly organized convection during the period, so overall organized severe threat appears limited. With weaker wind fields the focus would shift to slow moving and locally heavy pulse to multi-cell storms that are mainly diurnally driven. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... A broken line of showers and thunderstorms is favored ahead of a pre- frontal trough and ahead of an upper level trough axis, moving west to east through 02z. However, recent hi-res modeling dampens the probabilities of this convection reaching KMGW and KLBE. That said, if storms can form and progress eastward, there is a risk for gusty wind (favoring 30-40kts, but up to 55kts) and large hail. Delay in the upper trough axis timing may maintain a scattered light rain showers for 2-4 hours behind the main convective line between 00z-06z before dry advection ends precipitation chances. Confidence is low on the the evolution of cig heights after 06z as models diverge between a back-building post-frontal MVFR/IFR stratus layer versus clearing skies that enable pre- dawn fog/low stratus. Diurnal mixing, subsidence, and dry advection will ensure all terminals are VFR by 18z Tuesday with occasionally gusty westerly flow. Outlook... High pressure and weak flow aloft is favored to maintain VFR and dry weather through the bulk of the day Thursday. Weak disturbances within the upper flow may bring increased precipitation chances Friday into the weekend. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...Craven NEAR TERM...Craven SHORT TERM...Craven LONG TERM...Craven AVIATION...Frazier
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1229 PM EDT Mon Jun 9 2025 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029- 031-073>078-WVZ001>004-012-021-509>514-101630- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Washington-Greene-Westmoreland-Higher Elevations of Westmoreland- Fayette-Higher Elevations of Fayette-Indiana- Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 1229 PM EDT Mon Jun 9 2025 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. Thunderstorms are expected with the potential for damaging winds and heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Craven
The Pittsburgh radar (KPBZ), 90 km away, was scanning. The volume nearest the first event began at 21:07 UTC.
7 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
Received a picture of hail next to a ruler from an EM near Sligo, PA.
A tree was reported down in the town of Limestone.
A mature mesocyclone developed over Clarion County at roughly 5pm|on June 9th, 2025. Mid level rotation intensified as the storm|grew stronger, until eventually, a brief tornado touched down near|Bush Run Road in Waterson, PA in Clarion County. Most damage was|to hardwood trees. One tree fell on a garage, collapsing the|structure. Winds were observed in a narrow swath and trees fell in|a convergent pattern for roughly a quarter of a mile. The damage|was consistent with a brief EF0 tornado lasting only a couple of|minutes.
Large limbs were reported down near mile marker 67 along I-80.
Trees were uprooted along Brush Run Rd.
A tree was reported down along Route 322 just west of Exit 70 on I-80.
A tree was reported down over the road with power lines blocking the roadway on Route 949. Possible tornado.
A tree was reported down with utility lines across the roadway.
A tree was reported down on US 322 near Spencer Ln.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2025Every state in 2025This day in weather historyThe tornado archive for Pennsylvania, 2025Warnings in Pennsylvania, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1278725, 1278729, 1279119, 1278731, 1278735, 1278736, 1278738, 1278740, 1278742.